Missouri, 2008

Sleet in Missouri, February 11 to 12, 2008

February 11 to 12, 2008 · NWS LSX · 7 events in 7 counties and zones

Up to five inches of sleet accumulated across parts of Southeast Missouri. Southern Reynolds and Madison County picked up about 5 inches of sleet with amounts in counties to the north ranging from 2 to 4 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Up to five inches of sleet accumulated across parts of Southeast Missouri. Southern Reynolds and Madison County picked up about 5 inches of sleet with amounts in counties to the north ranging from 2 to 4 inches. There were numerous traffic accidents reported across the area. Many schools across the area were closed for the rest of the week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 11, 4:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 11, 4:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
445 AM CST MON FEB 11 2008

.DISCUSSION...
PRECIPITATION HAS ALREADY DEVELOPED ACROSS SOUTHEAST
KANSAS...NORTHWEST OKLAHOMA...AND SOUTHWEST MISSOURI...AND IS HEADED
TOWARD THE AREA.  ALL GUIDANCE HAS SETTLED DOWN ON A PRIMARILY
FREEZING RAIN/SLEET EVENT ACROSS SOUTHEAST MISSOURI...CHANGING TO
SLEET AND SNOW FURTHER NORTH INTO SOUTHWEST ILLINOIS...AND PRIMARILY
SNOW WITH SOME FREEZING DRIZZLE MIXED IN ALONG AND NORTH OF THE I-70
CORRIDOR.  HAVE CONVERTED THE REMAINDER OF THE WINTER STORM WATCH
OVER TO A WINTER WEATHER ADVISORY.  THINK SNOW AMOUNTS WILL FALL
SHORT OF ADVISORY CRITERIA ACROSS MUCH OF THE ADVISORY
AREA...HOWEVER...ALL MODEL SOUNDINGS ALONG THE I-70 CORRIDOR HINT AT
AN EXTENDED PERIOD OF FREEZING DRIZZLE AS THE LOWER AND MIDDLE
LAYERS WARM THROUGH THE DAY AND INTO THE EVENING DUE TO STRONG WARM
ADVECTION AND DIABATIC PROCESSES.  THIS REMOVES THE ICE CRYSTALS
FROM THE CLOUDS AND LEAVES SUPER COOLED WATER DROPLETS.
TEMPERATURES AT THIS TIME ARE PRIMARILY IN THE LOW TO MID TEENS
ACROSS THE ADVISORY AREA AND I DONT THINK SURFACE TEMPERATURES ARE
GOING TO GET ABOVE FREEZING TODAY...SO EVEN 2-5 HUNDREDTHS OF SUPER
COOLED DRIZZLE WILL FREEZE INSTANTLY TO UNTREATED SURFACES CAUSING
POTENTIALLY HAZARDOUS CONDITIONS ON ROADS.  AS THE LOW LEVEL JET
NOSES NORTHEAST INTO ILLINOIS TODAY...IT WILL RUN INTO PROGRESSIVELY
COLDER AIR.  WHILE SOUNDINGS ARE INDICATIVE OF FREEZING RAIN OVER
THE SOUTHEAST MISSOURI...OVER SOUTHERN ILLINOIS THEY ARE INDICATIVE
OF A SNOW/SLEET MIXTURE...ESPECIALLY THIS EVENING.  ITS A
BORDERLINE ADVISORY/WARNING SITUATION IN THE SALEM AREA FOR INSTANCE
WHERE SOUNDINGS ARE HINTING AT A 3-5 HOUR PERIOD OF SLEET.  IF THE
PRECIPITATION IS HEAVY ENOUGH WELL BE PUSHING OUR 1/2 INCH OF SLEET
WARNING CRITERIA OVER THERE.

ALL THIS ADDS UP TO A VERY COMPLEX FORECAST FOR THE NEXT 24 HOURS OR
SO...BASED PRIMARILY ON THE THERMAL PROFILES OF THE NAM.  AN ERROR
OF A FEW DEGREES OR A FEW MILES IN ANY DIRECTION WILL DRASTICALLY
ALTER THE WEATHER ACROSS THE AREA.

MANY THANKS TO SURROUNDING UFOS FOR THE COLLABORATION COORDINATION
ON THIS TRICKY FORECAST

CARNEY

&&

.AVIATION...
FOR THE 06Z TAFS...VFR CONDITIONS WILL PREVAIL AREAWIDE THRU THE
FIRST PART OF THE VALID TAF PERIOD...WITH CONDITIONS DETERIORATING
THEREAFTER. A SYSTEM WILL APPROACH THE AREA FROM THE W...AND WILL
RESULT IN LOWERING AND THICKENING CLOUDS...WITH MVFR OR WORSE CIGS
MOVING INTO CNTRL AND SERN MO AROUND MIDDAY MONDAY AND INTO THE STL
METRO AREA DURING MONDAY AFTERNOON. IT APPEARS THAT A BAND OF
PERSISTENT PCPN WILL DEVELOP PRINCIPALLY IN SRN MO AND SRN IL...
WITH THE KCOU/KSTL/KSUS TERMINALS ON THE NRN FRINGE OF THIS.
BELIEVE THAT EVEN THOUGH THE KSTL/KSUS TERMINALS APPEAR THAT
THEY WILL BE ON THE NRN FRINGE FOR MUCH OF THE EVENT...DECENT
BURST OF SNOW SHOULD OCCUR SOME TIME LATE MONDAY AFTERNOON OR
EARLY EVENING TO REDUCE VSBYS TO BELOW 1SM. WITH HI PRES MOVING
THRU AND SETTLING TO OUR E...LOOK FOR LGT VEERING SFC WNDS TONIGHT
WITH A SLIGHTLY STRONGER ELY FLOW SETTING UP FOR MONDAY.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR CRAWFORD-IRON-
     MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-WASHINGTON.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     BOONE-CALLAWAY-JEFFERSON-LINCOLN-MONTGOMERY-ST. CHARLES-ST.
     LOUIS-ST. LOUIS CITY-WARREN.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR COLE-FRANKLIN-
     GASCONADE-MONITEAU-OSAGE.

IL...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR RANDOLPH IL-
     WASHINGTON IL.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-JERSEY IL-MADISON
     IL-MARION IL-MONROE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Feb 11, 5:54 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
554 AM CST MON FEB 11 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
554 AM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION WILL DEVELOP OVER THE AREA
TODAY...AND CONTINUE THROUGH TONIGHT. THE PRECIPITATION WILL
PRIMARILY BE SNOW ALONG AND NORTH OF THE INTERSTATE 70
CORRIDOR...WITH A MIXTURE OF SNOW AND SLEET INTO SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS...AND FREEZING RAIN AND SLEET SOUTH
OF A LINE FROM BOURBON TO FARMINGTON. FREEZING DRIZZLE AND SLEET MAY
ALSO MIX IN WITH THE SNOW ALONG THE INTERSTATE 70 CORRIDOR THIS
AFTERNOON AND TONIGHT. PLEASE REFER TO SPECIFIC WINTER WEATHER
ADVISORIES AND WINTER STORM WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SNOW AND FREEZING RAIN THURSDAY NIGHT AND
FRIDAY AS ANOTHER STORM SYSTEM MOVES ACROSS THE REGION.

THERE IS A CHANCE OF SNOW SATURDAY AND SATURDAY NIGHT OVER
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS AS YET ANOTHER STORM
SYSTEM AFFECTS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND ICE
ACCUMULATION TO THE NATIONAL WEATHER SERVICE TODAY AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 sleet. Local standard time, as filed.

Sleet, Crawford

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Sleet, Jefferson

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Sleet, Iron

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Sleet, Madison

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Sleet, Reynolds

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Reynolds forecast zone
Reported by
Trained Spotter
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Sleet, St. Francois

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
St. Francois forecast zone
Reported by
Trained Spotter
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Sleet, Ste. Genevieve

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Ste. Genevieve forecast zone
Reported by
Trained Spotter
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

What these are

Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82664, 82665, 82666, 82667, 82668, 82669, 82670.